We describe a case of paraneoplastic neurologic syndrome, namely N-Methyl-D-Aspartic acid receptor antibody associated limbic encephalitis, a rare cause of altered mental status in the young.
A 28 year old Caucasian female nurse presented with acute onset difficulty with word finding and increasing confusion and agitation. She also had visual hallucinations, transient episodes of unresponsiveness, and lingual dyskinesias. Workup including blood, imaging and regular cerebrospinal fluid (CSF) studies was unremarkable. She subsequently developed complex partial seizures. Computerized Tomography scan of chest/abdomen/pelvis revealed a dermoid cyst of the left ovary and CSF N-Methyl-D-Aspartic acid receptor antibody returned positive confirming the diagnosis of paraneoplastic NMDA receptor antibody associated limbic encephalitis. She was treated with methylprednisolone therapy along with plasmapheresis and a left salpingo-opherectomy was performed. The patient showed significant improvement with respect to her cognitive function and had no more seizures.
N-Methyl-D-Aspartic acid receptor antibody associated limbic encephalitis is a rare paraneoplastic neurologic syndrome with symptoms including psychiatric manifestations, seizures, language disturbances and autonomic instability. It develops due to antibody induced decrease in N-Methyl-D-Aspartic acid receptors. There is a significant association with ovarian teratoma in >50% female cases. Treatment includes resection of tumor, glucocorticoids, plasmapheresis and Intravenous Immunoglobulin therapy.
Keywords: Paraneoplastic neurologic syndrome, N-Methyl-D-Aspartic acid (NMDA) receptor, limbic encephalitis, confusion, complex partial seizures, ovarian teratoma, plasmapheresis